Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 4:19 PM CDT for Delaware County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 4:19 PM CDT (21:19 UTC)
- Expired
- May 18, 1997, 5:10 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS1 KMLI 182120 RRA SVRMLI IAC055-182210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY - IN NORTHEASTERN IOWA * UNTIL 510 PM CDT * THIS STORM WILL REACH NEAR HOPKINTON AROUND 425 PM CDT GILT EDGE AROUND 430 PM CDT SAND SPRING AROUND 430 PM CDT ROCKVILLE AROUND 435 PM CDT * AT 419 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES NORTHEAST OF CEDAR RAPIDS OR 8 MILES WEST OF HOPKINTON MOVING EAST AT 35 MPH. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 3:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 336 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0335 PM VINTON IA 1.00 INCH HAIL 05/18/97 BENTON CORONA
Local storm report, May 18, 3:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0350 PM VAN HORNE IA 1.75 INCH HAIL 05/18/97 BENTON 0350 PM VAN HORNE IA FUNNEL CLOUD 05/18/97 BENTON CORONA
Local storm report, May 18, 3:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 03 50 PM VAN HORNE IA 1.75 INCH HAIL 05/18/97 BENTON 0350 PM VAN HORNE IA FUNNEL CLOUD 05/18/97 BENTON CORONA
Local storm report, May 18, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0405 PM SHELLSBURG IA 1.75 INCH HAIL 05/18/97 BENTON GOLFBALL SIZE HAIL 0405 PM 3 S VINTON IA 1.75 INCH HAIL 05/18/97 BENTON GOLFBALL SIZE HAIL CORONA
Local storm report, May 18, 4:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0405 PM SHELLSBURG IA 1.75 INCH HAIL 05/18/97 BENTON GOLFBALL SIZE HAIL 0405 PM 3 S VINTON IA 1.75 INCH HAIL 05/18/97 BENTON GOLFBALL SIZE HAIL CORONA
Local storm report, May 18, 4:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0415 PM CEDAR RAPIDS IA 1.00 INCH HAIL 05/18/97 LINN QUARTER SIZE HAIL STIMACH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 50 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 50 min |
| May 18, 3:55 PM CDT | Tornado Warning | DVN | Benton, Linn | 50 min |
| May 18, 4:30 PM CDT | Tornado Warning | DVN | Cedar, Jones | 50 min |
| May 18, 4:45 PM CDT | Tornado Warning | DVN | Benton | 50 min |
| May 18, 4:46 PM CDT | Tornado Warning | DVN | Linn | 49 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 47 min |
| May 18, 5:11 PM CDT | Flash Flood Warning | DVN | Benton, Linn | 3 hr |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| May 18, 5:32 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 63 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 46 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
| May 18, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 6:28 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| May 18, 6:31 PM CDT | Tornado Warning | DVN | Johnson | 49 min |
| May 18, 6:55 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.